Alert archive / Colorado / Red Flag Warnings in 2016
Red Flag Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Jun 21, 2016, 4:00 AM MDT for 9 counties in Colorado. It took effect at Jun 21, 2016, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2016, 4:00 AM MDT (10:00 UTC)
- In effect from
- Jun 21, 2016, 12:00 PM MDT
- Expired
- Jun 21, 2016, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Moffat County, CO, Montrose County, CO, Ouray County, CO, San Juan County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 103 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 3855 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547 WWUS85 KGJT 211000 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 400 AM MDT TUE JUN 21 2016 ...RED FLAG WARNING IN EFFECT FOR NORTHWEST COLORADO FIRE ZONE 200 FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS... LOW HUMIDITY...AND DRY FUELS... ...RED FLAG WARNING IN EFFECT FOR THE WESTERN SAN JUAN MOUNTAIN FIRE ZONES 291 AND 295 FOR FIRST SIGNIFICANT THUNDERSTORMS AFTER A PROLONGED HOT AND DRY PERIOD... .A WEAK COLD FRONT WILL PASS OVER NORTHWEST COLORADO THIS AFTERNOON AND EVENING CAUSING SURFACE WINDS TO INCREASE. THESE WINDS WILL COMBINE WITH ALREADY HOT AND DRY CONDITIONS TO PRODUCE CRITICAL FIRE WEATHER IN FIRE ZONE 200. OVER SOUTHWEST COLORADO MOISTURE WILL GRADUALLY INCREASE OVER THE SAN JUAN MOUNTAINS. ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING LITTLE RAIN WILL DEVELOP THIS AFTERNOON AND EVENING, INCREASING THE CHANCE OF NEW FIRE STARTS. COZ202-211100- /O.CAN.KGJT.FW.A.0007.160621T1800Z-160622T0200Z/ WHITE RIVER FORECAST AREA- 400 AM MDT TUE JUN 21 2016 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 202... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE FIRE WEATHER WATCH. THOUGH CONDITIONS WILL REMAIN HOT AND DRY...SURFACE WINDS SHOULD NOT INCREASE ABOVE RED FLAG WARNING CRITERIA OVER A SIGNIFICANT PORTION OF THE AREA. $$ COZ200-212100- /O.UPG.KGJT.FW.A.0007.160621T1800Z-160622T0200Z/ /O.NEW.KGJT.FW.W.0007.160621T1800Z-160622T0200Z/ LITTLE SNAKE FORECAST AREA- 400 AM MDT TUE JUN 21 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 200... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA. * WIND...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * HUMIDITY...10 TO 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ COZ291-295-212100- /O.UPG.KGJT.FW.A.0007.160621T1800Z-160622T0200Z/ /O.NEW.KGJT.FW.W.0007.160621T1800Z-160622T0200Z/ NORTHERN SAN JUAN FORECAST AREA- SOUTHWEST COLORADO UPPER EAST FORECAST AREA- 400 AM MDT TUE JUN 21 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE FIRST SIGNIFICANT THUNDERSTORM COVERAGE AFTER A PROLONGED HOT AND DRY PERIOD FOR FIRE WEATHER ZONES 291 AND 295... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR THE FIRST SIGNIFICANT THUNDERSTORM COVERAGE AFTER A PROLONGED HOT AND DRY PERIOD...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 291 NORTHERN SAN JUAN FORECAST AREA AND FIRE WEATHER ZONE 295 SOUTHWEST COLORADO UPPER EAST FORECAST AREA. * HUMIDITY...19 TO 24 PERCENT. * THUNDERSTORMS...SCATTERED HIGH-BASED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. * OUTFLOW WINDS...ANY THUNDERSTORMS OR VIRGA THAT MAY PRODUCE ERRATIC OUTFLOW WINDS TO 30 MPH. * IMPACTS...LIGHTNING MAY CAUSE FIRE STARTS IN AREAS WITH DRY FUELS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
2 follow-up statements
647 WWUS85 KGJT 212025 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 225 PM MDT TUE JUN 21 2016 ...RED FLAG WARNING IN EFFECT FOR NORTHWEST COLORADO FIRE ZONE 200 FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS... LOW HUMIDITY...AND DRY FUELS... ...RED FLAG WARNING IN EFFECT FOR THE WESTERN SAN JUAN MOUNTAIN FIRE ZONES 291 AND 295 FOR FIRST SIGNIFICANT THUNDERSTORMS AFTER A PROLONGED HOT AND DRY PERIOD... .A WEAK COLD FRONT WILL PASS OVER NORTHWEST COLORADO THIS AFTERNOON AND EVENING CAUSING SURFACE WINDS TO INCREASE. THESE WINDS WILL COMBINE WITH ALREADY HOT AND DRY CONDITIONS TO PRODUCE CRITICAL FIRE WEATHER IN FIRE ZONE 200. OVER SOUTHWEST COLORADO MOISTURE WILL GRADUALLY INCREASE OVER THE SAN JUAN MOUNTAINS. ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING LITTLE RAIN WILL DEVELOP THIS AFTERNOON AND EVENING... INCREASING THE CHANCE OF NEW FIRE STARTS. COZ200-220200- /O.CON.KGJT.FW.W.0007.000000T0000Z-160622T0200Z/ LITTLE SNAKE FORECAST AREA- 225 PM MDT TUE JUN 21 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 200... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA. * WIND...WEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * HUMIDITY...9 TO 14 PERCENT. * IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ COZ291-295-220200- /O.CON.KGJT.FW.W.0007.000000T0000Z-160622T0200Z/ NORTHERN SAN JUAN FORECAST AREA- SOUTHWEST COLORADO UPPER EAST FORECAST AREA- 225 PM MDT TUE JUN 21 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR THE FIRST SIGNIFICANT THUNDERSTORM COVERAGE AFTER A PROLONGED HOT AND DRY PERIOD FOR FIRE WEATHER ZONES 291 AND 295... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 291 NORTHERN SAN JUAN FORECAST AREA AND FIRE WEATHER ZONE 295 SOUTHWEST COLORADO UPPER EAST FORECAST AREA. * HUMIDITY...17 TO 22 PERCENT. * THUNDERSTORMS...SCATTERED HIGH-BASED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. * OUTFLOW WINDS...ANY THUNDERSTORMS OR VIRGA THAT MAY PRODUCE ERRATIC OUTFLOW WINDS TO 30 MPH. * IMPACTS...LIGHTNING MAY CAUSE FIRE STARTS IN AREAS WITH DRY FUELS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
676 WWUS85 KGJT 220200 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 800 PM MDT TUE JUN 21 2016 COZ200-220300- /O.EXP.KGJT.FW.W.0007.000000T0000Z-160622T0200Z/ LITTLE SNAKE FORECAST AREA- 800 PM MDT TUE JUN 21 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 200... WINDS ARE DECREASING AND RELATIVE HUMIDITY IS RISING SO WILL LET THE RED FLAG WARNING EXPIRE. $$ COZ291-295-220300- /O.EXP.KGJT.FW.W.0007.000000T0000Z-160622T0200Z/ NORTHERN SAN JUAN FORECAST AREA- SOUTHWEST COLORADO UPPER EAST FORECAST AREA- 800 PM MDT TUE JUN 21 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR THE FIRST SIGNIFICANT THUNDERSTORM COVERAGE AFTER A PROLONGED HOT AND DRY PERIOD FOR FIRE WEATHER ZONES 291 AND 295... SOME SHOWERS AND THUNDERSTORMS WILL LINGER THIS EVENING WITH MOST ACTIVITY DISSIPATING AFTER SUNSET. SOME LIGHT RAIN IS OCCURRING WITH RELATIVE HUMIDITY RISING. THE THREAT OF FREQUENT LIGHTNING IS DIMINISHING AS WELL...AND NO LONGER POSES A THREAT. SO WILL LET THE RED FLAG WARNING EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Jun 21, 3:09 AM MDT, 51 minutes earlier.
Area forecast discussion, Jun 21, 3:09 AM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
309 AM MDT TUE JUN 21 2016
.SHORT TERM...(Today through Wednesday)
Issued at 236 AM MDT Tue Jun 21 2016
A large ridge of high pressure will extend across much of the
southern half of the U.S. from southern California to the
Mississippi Valley today and tonight. A shortwave trough will
travel along the U.S. and Canada border and drag a weak cold
front across the northern Rockies and brush the northern CO and UT
borders this afternoon and evening. This will tighten the pressure
gradient over NW CO causing surface winds to increase.
Wind on Monday afternoon was just below red flag criteria across
Moffat County and believe the approach of the weak cold front will
be just enough to boost gusts above the needed 25 mph this
afternoon and evening. Also, moisture from the southern front
range rotated into the area Monday afternoon and produced a few
thunderstorms over the San Juans. Believe moisture will increase a
bit more today and produce more thunderstorms, so have issued a
red flag warning for portions of the San Juan Mountains for first
significant lightning following a hot and dry period.
.LONG TERM...(Wednesday night through Monday)
Issued at 236 AM MDT Tue Jun 21 2016
Wed. night a minor shortwave trough will ride through the ridge
and help collapse it a bit to the southeast. It should also
increase slightly the chance of thunderstorms over the San Juan
Mountains Wed. evening.
Thursday and Friday will see the broad west-to-east ridge extend
from southern California to Florida, as another low pressure
system develops over the Pacific Northwest. This storm will
strengthen as it moves across the northern Rockies Friday and
Saturday, which will cause winds to increase across northwest CO
and northeast UT.
Sunday and Monday should be dry as the southern high pressure
slides west of the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 236 AM MDT Tue Jun 21 2016
Near record heat will negatively impact aircraft performance,
especially for the higher altitude airports.
VFR conditions will prevail at all TAF sites for the next 24
hours. Isolated to scattered high-based thunderstorms will develop
over the San Juan mountains causing local mountain peak
obscurations from 18z to about 03z. Erratic outflow winds are the
main concern with these storms.
&&
.FIRE WEATHER...
Issued at 313 PM MDT Mon Jun 20 2016
A disturbance passing to the north of the forecast area will
bring a cool front to the northern fire weather zones this
afternoon and early evening. The cool front will not arrive in
time to bring down temperatures, but will generate gusty west
winds ahead of it combining with low relative humidity to cause
critical fire weather conditions. The Fire Weather Watch, covering
approximately Moffat County, was upgraded to a Red Flag Warning
for the Little Snake fire weather zone of northwest Colorado from
noon through 8 PM MDT today.
In addition, moisture will begin to seep up into southwest
Colorado. Isolated to Scattered thunderstorms will develop over
the western San Juan Mountains this afternoon and early evening.
These storms will be the first significant coverage of
thunderstorms after a prolonged dry and hot period...and may
produce fire starts with any lightning that occurs. Therefore the Fire
Weather Watch for this area was also upgraded to a Red Flag
Warning for the western San Juan Mountains from noon today through
8 PM MDT.
&&
.HYDROLOGY...
Issued at 313 PM MDT Mon Jun 20 2016
Above normal temperatures will continue for the next several days
at least. These high temperatures will exacerbate the melting of
the remaining high elevation snowpack. Meanwhile, releases from
area dams and management of water diversions will likely add to
flow in some rivers and streams. As a result, waterways across the
area will continue to run high, fast, and cold through the coming
week. Stay advised of the latest river forecasts by visiting our
website at weather.gov/gjt.
&&
.GJT Watches/Warnings/Advisories...
CO...Red Flag Warning from noon today to 8 PM MDT this evening for
COZ200-291-295.
UT...None.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...CCHazardous weather outlook, Jun 21, 2:31 AM MDT, 1 hour 29 minutes before
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
Nearby
Red Flag Warnings in Colorado, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.